Pernicious Anaemia Society

Not yet feeling the benefit of B12

I'm about to set off to the surgery to get my last loading injection (6 in total). I can't say I feel much different except my tongue isn't as sore as it was. After the 2nd infection I got a chest infection & the doctor put me on antibiotics, steroids & something to protect my stomach - do you think these are stopping me feeling the benefit of the B12?

8 Replies
oldestnewest

It can take some time. Indeed, some people feel worse after the loading jabs.

2 likes
Reply

is there any article about how poo some people feel after... Symptoms etc? 😊

Reply

Your injections will not be compromised by any medication that you are taking . That's the beauty of injections.. They don't go via your stomach.

2 likes
Reply

Sometimes the improvements are so small and unimportant you don't notice them.

I felt no improvements until after about my 8th or so injection, and those were that my mood had lifted and my hair was no longer limp.

Now, six months later, I can lift my leg when lying down - it would not lift 1 mm. when tested about 4 weeks ago.

I am afraid one cannot choose what decides to improve first, hair was not high on my list. So do give it time.

4 likes
Reply

I suppose it may depend on how long you have been deficient and the severity of the symptoms.

1 like
Reply

I don't feel as great as some say they do I've done 10 myself and 4 from GP... So I'm like you waiting for the benefit... It will also depend on your stress in-between as it get's used up... So don't stress about improvement... I'm going to look at this as, I can't overdose so all I will lose after say six months of weekly injections, is my money... Compared to drugs that could harm you trying and varying, b12 to see if it helps is a better position to be in... Make a plan, go along with it, and relax... 😊 See you the other side x

2 likes
Reply

sue_higgins54 it may be just an unfortunate coincidence that you developed a chest infection at the start of your treatment and this could well have contributed to your low feeling of "well-being",

There is no set timetable for the healing process of B12D/P.A. as everyone is different and a lot will depend on the longevity and severity of the deficiency.

Make a note of your current neurological symptoms and if there is still no improvement after your last shot ask your doctor for more injections in accordance with the guidelines.

(ADVICE ON FREQUENCY OF INJECTIONS)

Ideally you should be receiving more frequent injections as the BNF guidelines say below of treatment with Hydroxocobalamin:-

By intramuscular injection, pernicious anaemia and other macrocytic anaemias without neurological involvement, initially 1 mg 3 times a week for 2 weeks then 1 mg every 3 months

Pernicious anaemia and other macrocytic anaemias with neurological involvement, initially 1 mg on alternate days until no further improvement, then 1 mg every 2 months.

Reply

I'm sorry to hear you are still feeling ropey, I found the same thing initially with my injections. Getting your B12 level back up is the first thing - but the body still then has to work on re-building the correct number of red blood cells and making them the correct shape. Healthy people who give blood have to wait around 14 weeks between donations, so I think you have to give your body at least that long. For example, people are not allowed to give blood unless their haemoglobin count is 25 or above, and certainly, mine was below that for a while. Good luck with all

1 like
Reply

You may also like...